Texas, 2016Flash Flooding in Texas, August 28 to 29, 2016
August 28 to 29, 2016 · NWS MAF · 5 events in 2 counties and zones
An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere. A surface trough was over southeast New Mexico, and there were boundaries across the area from thunderstorms the previous evening and night. The trough and boundaries provided a focus for showers and thunderstorms. These conditions resulted in heavy rain and flash flooding that continued into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 4:25 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 4:25 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
525 PM CDT SUN AUG 28 2016
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Area radars show widespread convection across West Texas and
Southeast New Mexico this afternoon, firing off multiple
boundaries, including one approaching KMAF from the south. Models
suggest this could carry one well into the overnight hours, and
we'll update termianls as needed. Otherwise, forecast soundings
suggest widespread stratus developing overnight, w/LIFR cigs
possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should
prevail further S and W. Cigs look slow to scatter out Monday
afternoon, if at all.
&&
.PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/
DISCUSSION...
Started the day stuck between an upper low over the 4 corners
region and one on the TX coast with the sub tropical ridge
extending in from VA. The 4 corners low will get pulled NE while
the gulf low meanders down the coast before weakening. By mid week
the upper ridge will become more established over the Central
Plains with the next upper trough swinging over the NW late in the
week.
A surface ridge will build south Monday pushing a weak boundary
through the area with the wind becoming east to northeast. As far
as temps not expecting much change in overnight readings. With
plentiful clouds and rain/outflows will keep temps below normal
through midweek.
Currently in a wet pattern... still looking good for heavy rain
potential in SE NM but timing may be a little later... not just
tonight but may carry well into Monday. May start first in Lea Co
with precip moving down into/developing over Eddy later. The
Excessive Rainfall Outlook for tonight does have a slight risk over
SE NM down to Alpine. Have considered a Flash Flood Watch for
tonight and possibly tomorrow mainly for SE NM but after
coordinating with ABQ and LUB have decided to wait for the time
being. This afternoon have storms firing over the Davis Mtns...
Marfa Plateau... and along the Eastern Permian Basin. Rain chances
continue in the forecast through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 87 69 86 / 30 40 40 40
Carlsbad 68 80 67 80 / 60 60 60 60
Dryden 72 89 72 88 / 30 40 40 40
Fort Stockton 67 83 66 83 / 40 50 50 40
Guadalupe Pass 62 72 61 72 / 50 60 60 60
Hobbs 64 80 64 80 / 60 60 60 50
Marfa 60 77 61 76 / 50 60 50 50
Midland Intl Airport 69 84 68 85 / 40 50 50 40
Odessa 70 85 67 85 / 40 50 50 40
Wink 70 86 69 85 / 50 50 50 50
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
44/84/44
Hazardous weather outlook, Aug 28, 12:55 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN AUG 28 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL,
LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE
POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE
POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW
MEXICO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL
CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH
FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST
NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Gaines
- When
- August 28, 8:30 PM CST to 10:30 PM CST
- Where
- Gaines County, 7.16 mi SW of Seagraves to 6.82 mi WSW of Seagraves
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.863, -102.644
Heavy rain fell across Gaines County and produced flash flooding north of Seminole. Six to twelve inches of water was running over Highway 62/385 ten to twelve miles north of Seminole. Motorists were stuck in high water. The cost of damage is a very rough estimate.
Flash Flood, Gaines
- When
- August 28, 9:00 PM CST to 11:00 PM CST
- Where
- Gaines County, 23 mi W of Seminole to 12.32 mi SSW of Higginbotham
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.720, -103.046
Heavy rain fell across Gaines County and produced flash flooding east of Seminole. Motorists were stuck in high water on Highway 62/180 about 23 to 24 miles west of Seminole. The cost of damage is a very rough estimate.
Flash Flood, Gaines
- When
- August 28, 9:09 PM CST to 11:10 PM CST
- Where
- Gaines County, 0.1 mi E of Seminole to 0.85 mi SE of Seminole
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.720, -102.648
Heavy rain fell across Gaines County and produced flash flooding in Seminole. Highway 180 on the east side of Seminole was flooded with six to twelve inches of water flowing over the road. The cost of damage is a very rough estimate.
Flash Flood, Gaines
- When
- August 28, 11:21 PM CST to August 29, 2:30 AM CST
- Where
- Gaines County, 0.3 mi E of Seminole to 0.82 mi ESE of Seminole
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.720, -102.645
Heavy rain fell across Gaines County and produced flash flooding in Seminole. Highway 180 on the east side of Seminole was completely flooded and was closed. The cost of damage is a very rough estimate.
Flash Flood, Andrews
- When
- August 29, 1:00 AM CST to 3:30 AM CST
- Where
- Andrews County, 10 mi NE of Andrews to 7.41 mi NE of Andrews Co Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.422, -102.429
Heavy rain fell across Andrews County and produced flash flooding northeast of the City of Andrews. The Andrews County Sheriff's Office reported two feet of water running over the intersection of Ranch Road 1788 and 7100, about ten to eleven miles northeast of the City of Andrews. The cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654864, 654868, 654871, 654889, 654897.